New Mexico, 2012

Hail and Damaging Wind in New Mexico, June 11 to 12, 2012

June 11 to 12, 2012 · NWS ABQ · 5 events in 2 counties and zones

Isolated strong to severe thunderstorms developed in the early morning hours over portions of the east central pains. Hail was the primary impact from this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Isolated strong to severe thunderstorms developed in the early morning hours over portions of the east central pains. Hail was the primary impact from this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 11, 10:46 PM MST, 44 minutes earlier.

Area forecast discussion, Jun 11, 10:46 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1146 PM MDT MON JUN 11 2012

.AVIATION...
06Z TAF CYCLE
ISOLD SHRA/TS OVERNIGHT FROM THE SANGRE DE CRISTO AND SANDIA
MOUNTAINS EAST TO THE TX BORDER. EAST CANYON WIND WILL PLOW
THROUGH GAPS IN THE CENTRAL MTN CHAIN OVERNIGHT WITH A MODERATELY
STRONG E CANYON WIND FROM ONM TO SAF. AN AVIATION WEATHER WARNING
WAS JUST FOR GUSTS OF 35 TO 40 KT AT KABQ FROM MIDNIGHT TO 5 AM.
IN ADDITION...PERSISTENT ELY UPSLOPE FLOW ON THE PLAINS WILL RESULT
IN AREAS OF IFR AND MVFR CONDITIONS LATE TONIGHT THROUGH MID
MORNING TUE IMPACTING LVS...TCC AND POSSIBLY ROW. CONVECTION WILL
BE MORE WIDESPREAD TUE FOR CENTRAL AND EASTERN AREAS WITH THE
POTENTIAL FOR SEVERE TS ACROSS THE ERN PLAINS. 40

&&

.PREV DISCUSSION...949 PM MDT MON JUN 11 2012...
NUMERICAL WEATHER PREDICTION MODELS CONTINUING TO OVERDO LOW LEVEL
MOISTURE OVER EASTERN NEW MEXICO. MODEL SOLUTIONS REMAINING QUITE
STUBBORN...SHOWING CONVECTION BREAKING OUT OVER THE CENTRAL MTNS
AND HIGHLANDS LATE THIS EVENING/TONIGHT BUT WITH NO REAL
DISCERNIBLE MID OR UPPER LEVEL FORCING MECHANISM...NOT EXPECTING
MORE THAN ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG
TERRAIN FORCED CONVERGENCE OVER CENTRAL NM. LOWERED PRECIPITATION
CHANCES FOR THE REMAINDER OF TONIGHT GIVEN CURRENT SFC OBS AND
RADAR/SATELLITE IMAGERY. STRONG EAST CANYON/GAP WINDS IN THE
MIDDLE RIO GRANDE VALLEY STILL LIKELY LATE TONIGHT AND TUESDAY
MORNING WITH A BROAD 8-9MB PRESSURE GRADIENT CURRENTLY ACROSS THE
STATE EXPECTED TO BECOME MORE FOCUSED OVER CENTRAL NM DURING THE
NEXT SEVERAL HOURS.

33

.PREV DISCUSSION...312 PM MDT MON JUN 11 2012...
INTERESTING DISTRIBUTION OF SURFACE DEWPOINTS IN ASSCN WITH THE BACK
DOOR COLD FRONT TODAY. UNLIKE THE PAST SEVERAL BOUNDARIES DRY AIR HAS
ENTRAINED INTO MUCH OF THE NE AND EAST CENTRAL PLAINS WHILE A THIN
RIBBON OF HIGHER DEWPOINTS IN THE 40S EXISTS FROM THE SE PLAINS NW
INTO THE ESTANCIA VALLEY. A WEAK MID LEVEL WAVE BISECTING CENTRAL
NM WILL SERVE TO FOCUS SOME ISOLD CONVECTION ALONG THE FRONTAL
BNDRY THIS EVENING. CURRENT COVERAGE OF POPS MAY BE TOO MUCH FOR
THE EAST BUT MODEL CONSENSUS AND LATEST LAPS INSTABILITY IS
PERSISTENT ON SCATTERED ACTIVITY DEVELOPING FROM THE ESTANCIA
VALLEY SE INTO THE SE PLAINS THIS EVENING. OTHERWISE...TEMPS HAVE
COOLED BIG TIME FOR THE EAST AFTER READINGS IN THE LOW 100S THE
PAST COUPLE DAYS.

GAP WINDS WILL DEVELOP WITHIN THE RIO GRANDE VALLEY TONIGHT AS THE
FRONTAL BNDRY CONTINUES SLIDING WEST. CURRENT PROGS FOR KABQ SHOW
BREEZY CONDITIONS WITH THE MET AND PARALLEL MAV INDICATING WINDS
24-29 KTS OVERNIGHT. MOST LOCATIONS WILL HOWEVER SEE ONLY LIGHT
GAP WINDS. THIS BNDRY WILL USHER WHAT MEAGER MOISTURE IS PRESENT
OVER THE EAST INTO THE CENTRAL VALLEY. THIS WILL SERVE AS A FOCUS
FOR SOME POTENTIAL VIRGA/DRY STORMS WITHIN THE VALLEY AND THE
SURROUNDING HIGH TERRAIN TUESDAY. THE LATEST 12/18Z MODEL GUIDANCE
HAS TRENDED MORE SHALLOW WITH THE LOW LEVEL MOISTURE OVER THE E
PLAINS TUESDAY THUS COVERAGE MAY AGAIN BE A LITTLE OVERDONE FOR
TUESDAY. SPC STILL INDICATES A SLIGHT RISK OF SVR STORMS OVER THE
EAST TUESDAY.

THE GFS AND EVEN MORESO NOW THE ECMWF ARE DRYING OUT THE 850-500MB
FLOW FOR WEDNESDAY ALL THE WAY TO THE TEXAS STATE LINE. THIS WILL
FAVOR MAX TEMPS BACK ABOVE NORMAL FOR ALL AREAS AND STORM CHANCES
ONLY FOR THE FAR E PLAINS. THURSDAY AND FRIDAY WILL CERTAINLY BE
DRIER FOR THE ENTIRE STATE WITH BREEZY CONDITIONS POSSIBLE. ANY
DRY LIGHTNING STRIKES THE NEXT COUPLE DAYS MAY LIGHT UP WITH A
COUPLE DAYS OF ABOVE NORMAL TEMPS...BREEZY CONDITIONS...AND LOW
HUMIDITIES.

EXTENDED GUIDANCE CONTINUES TO TREND TOWARD AN UPPER LOW DIVING
SOUTH INTO THE BAJA REGION OVER THE WEEKEND. THIS COMBINED WITH
A BUILDING RIDGE OVER NORTHERN MEXICO MAY ALLOW FOR A PERIOD OF
INCREASED MOIST SOUTHERLY FLOW OVER THE STATE WITH THE POTENTIAL
FOR SOME WETTING RAINFALL.

GUYER

.FIRE WEATHER...
MOISTURE WILL CONTINUE TO IMPROVE IN CENTRAL AND EASTERN AREAS WITH
PERSISTENT EAST AND SOUTHEAST FLOW TONIGHT. A GUSTY EAST CANYON WIND
CAN BE EXPECTED FROM CARRIZOZO TO SOCORRO...ALBUQUERQUE AND SANTA
FE. SPEEDS SHOULD PEAK LATE TONIGHT WITH GUSTS AROUND 40 MPH BELOW
TIJERAS CANYON. THE ENHANCED MOISTURE ON THE PLAINS SHOULD RESULT IN
AREAS OF LOW CLOUDS TONIGHT UNTIL MID MORNING TUESDAY.

A LOW AMPLITUDE UPPER LEVEL TROUGH WILL EXIT FROM THE NORTHERN AND
CENTRAL ROCKIES INTO THE UPPER GREAT PLAINS BY MID DAY
TUESDAY...WHICH IS ABOUT 6 HOURS TOO FAST TO PRODUCE WIDESPREAD
SHOWER AND THUNDERSTORM COVERAGE OVER NEW MEXICO. HOWEVER...
SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS ARE A GOOD BET
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN...WITH SPOTTIER AND
DRIER CELLS WESTWARD THROUGH THE MIDDLE RIO GRANDE VALLEY...MOUNT
TAYLOR AND THE WEST SLOPES OF THE NW MOUNTAINS. SOME STORMS MAY TURN
SEVERE ACROSS THE PLAINS TUESDAY AFTERNOON. THE BEST CHANCE FOR
WETTING PRECIP WILL BE FOUND ACROSS THE NE AND E CENTRAL PLAINS TUE
AFTERNOON AND EVENING. IT IS WORTH NOTING THAT THE MODELS ARE
BEGINNING TO INTRODUCE DRIER AIR FROM THE SOUTHWEST INTO NEW MEXICO
BY LATE TUESDAY...SO POPS IN THE GRIDS HAVE BEEN TONED DOWN COMPARED
TO PREVIOUS FORECAST PACKAGES.

THROUGH MID WEEK...MODELS DEEPEN THE LONG WAVE TROUGH OVER THE
WESTERN US. THIS WILL CONTINUE TO STRENGTHEN SW FLOW OVER NM AND
GRADUALLY SCOUR THE MOISTURE EASTWARD. LOOK FOR DECREASING
THUNDERSTORM CHANCES BOTH DAYS WITH STORMS ALONG AND ESPECIALLY EAST
OF THE CENTRAL MOUNTAIN CHAIN WEDNESDAY...THEN RELEGATED TO THE
PLAINS ON THURSDAY. TEMPERATURES WILL ALSO BEGIN TO TREND UPWARD
WEDNESDAY WITH ABOVE NORMAL READINGS AREAWIDE BY THURSDAY. SOUTH AND
SOUTHWEST WINDS MY BECOME BREEZY THURSDAY AFTERNOON ACROSS THE FAR
EASTERN PLAINS WITH GUSTS POSSIBLY REACHING 35 MPH. THOUGH LOCATIONS
NEAR THE EASTERN BORDER WILL ENJOY MIN RH AROUND 20
PERCENT...WESTERN PARTS OF THE NE AND E CENTRAL PLAINS MAY
EXPERIENCE A FEW HOURS OF CRITICAL FIRE WEATHER CONDITIONS. AS A
RESULT OF THE LOW HUMIDITIES...STORMS THAT FORM ON WESTERN PARTS OF
THE PLAINS MAY NOT PRODUCE MUCH RAINFALL.

FRIDAY THROUGH THE WEEKEND A WEAK AND CUT OFF UPPER LOW WILL TAKE
SHAPE OVER THE NORTHERN BAJA.  THIS SHOULD PULL SURFACE WINDS OUT OF
THE SOUTH OVER EASTERN NM AND ALLOW MOISTURE TO IMPROVE MAINLY ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN. AS A RESULT...THIS AREA CAN
EXPECT IMPROVING THUNDERSTORM CHANCES DURING THIS PERIOD. IF MOIST
THUNDERSTORM OUTFLOWS CAN WORK THEIR WAY INTO THE CENTRAL VALLEY...A
FEW DRIER STYLE CELLS MAY BE POSSIBLE THERE AND IN THE NW MOUNTAINS
TOO. 44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 11, 4:41 AM MST, 18 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
541 AM MDT MON JUN 11 2012

NMZ501>540-121200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
541 AM MDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY EVENING AND
OVERNIGHT...GENERALLY NORTH OF INTERSTATE 40 FROM THE EASTERN
SLOPES OF THE SANGRE DE CRISTOS TO THE TEXAS BORDER. LARGE HAIL
AND DAMAGING WINDS ARE THE PRIMARY THREATS.

SMOKE FROM THE LITTLE BEAR WILDFIRE NEAR RUIDOSO MAY ADVERSELY
AFFECT AIR QUALITY ACROSS SOUTHEAST NEW MEXICO AND MAY LIMIT
VISIBILITIES TO BETWEEN 2 AND 5 MILES CLOSER TO THE FIRE IN
LINCOLN COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A GOOD CHANCE FOR SEVERE THUNDERSTORMS EXISTS TUESDAY AFTERNOON
THROUGH TUESDAY NIGHT ACROSS MUCH OF EASTERN NEW MEXICO. LARGE
HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY
AFTERNOON AND EVENING...BUT FOCUSED FURTHER EAST NEAR THE TEXAS
BORDER.

ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR
PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEAST NEW MEXICO
MONDAY AFTERNOON AND EVENING...THEN ACROSS MUCH OF EASTERN NEW
MEXICO ON TUESDAY.

11

In the hours before

Special weather statement, Jun 11, 9:46 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1046 PM MDT MON JUN 11 2012

NMZ532-533-120515-
EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
1046 PM MDT MON JUN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN MIGUEL AND
NORTHEASTERN GUADALUPE COUNTIES THROUGH 1115 PM MDT...

AT 1046 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF VARIADERO...OR ABOUT 25 MILES
NORTHEAST OF SANTA ROSA...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...CONCHAS AND CONCHAS LAKE STATE
PARK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3541 10412 3519 10407 3516 10452 3532 10455
TIME...MOT...LOC 0446Z 259DEG 19KT 3525 10442

34
Special weather statement, Jun 11, 10:16 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1116 PM MDT MON JUN 11 2012

NMZ532>534-120545-
EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-
1116 PM MDT MON JUN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN MIGUEL...WESTERN
QUAY AND NORTHEASTERN GUADALUPE COUNTIES THROUGH 1145 PM MDT...

AT 1116 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF CONCHAS...OR ABOUT 30 MILES
WEST OF TUCUMCARI...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...STATE HIGHWAY 129 BETWEEN
NEWKIRK AND CONCHAS AS WELL AS OTHER RURAL AREAS OF SOUTHEASTERN SAN
MIGUEL AND WESTERN QUAY COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3540 10392 3518 10387 3513 10431 3531 10435
TIME...MOT...LOC 0516Z 259DEG 19KT 3524 10422

34

The radar

The Cannon AFB radar (KFDX), 60 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Quay

When
June 11, 11:30 PM MST
Where
Quay County, Tucumcari
Measured
0.88 in hail
Reported by
Public
Coordinates
35.170, -103.730

Nickel size hail reported in Tucumcari.

Thunderstorm Wind, Guadalupe

When
June 12, 1:58 AM MST
Where
Guadalupe County, Newkirk
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.070, -104.270

Report from law enforcement that a Semi had been overturned by thunderstorm winds in I 40. Estimated wind speed.

Hail, Quay

When
June 12, 3:00 AM MST
Where
Quay County, House
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.650, -103.900

Half dollar size hail reported in House.

Hail, Quay

When
June 12, 3:15 AM MST
Where
Quay County, 0.89 mi NW of House
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.660, -103.910

Quarter size hail reported 1 mile northwest of House.

Hail, Quay

When
June 12, 3:15 AM MST
Where
Quay County, 1 mi N of House
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.664, -103.900

Quarter size hail reported 1 mile north of House.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376188, 376193, 376194, 376181, 376195.